Alert archive / Texas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 9, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Mar 17, 2013, 5:11 PM CDT for 6 counties in Texas. It was in force for 64 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 17, 2013, 5:11 PM CDT (22:11 UTC)
- Expired
- Mar 17, 2013, 6:15 PM CDT
- In force
- 64 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
Counties Armstrong County, TX, Carson County, TX, Donley County, TX, Gray County, TX, Potter County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 12 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 17, 5:12 PM CDT | TSTM WND GST 61 | 3 E Bushland, TX | |
| Mar 17, 5:17 PM CDT | TSTM WND GST 60 | 6 Sw Amarillo, TX | |
| Mar 17, 5:20 PM CDT | TSTM WND GST 60 | 8 Ssw Amarillo, TX | |
| Mar 17, 5:30 PM CDT | TSTM WND DMG | 6 Ne Amarillo, TX | POWER LINE AND POWER POLE PUSHED OVER ON NORTHEAST SIDE OF LOOP 335 |
| Mar 17, 5:30 PM CDT | TSTM WND GST 60 | 6 Ene Amarillo, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.2 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1418 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -101 m²/s²
- 0-3 km storm-relative helicity
- -81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
090
WUUS54 KAMA 172211
SVRAMA
TXC011-065-129-179-375-381-172315-
/O.NEW.KAMA.SV.W.0009.130317T2211Z-130317T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
511 PM CDT SUN MAR 17 2013
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ARMSTRONG COUNTY IN THE PANHANDLE OF TEXAS...
CARSON COUNTY IN THE PANHANDLE OF TEXAS...
WESTERN DONLEY COUNTY IN THE PANHANDLE OF TEXAS...
WESTERN GRAY COUNTY IN THE PANHANDLE OF TEXAS...
POTTER COUNTY IN THE PANHANDLE OF TEXAS...
RANDALL COUNTY IN THE PANHANDLE OF TEXAS...
* UNTIL 615 PM CDT
* AT 510 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 3 MILES SOUTH OF
MASTERSON TO 9 MILES NORTHWEST OF AMARILLO TO 5 MILES SOUTHEAST OF
UMBARGER...AND MOVING EAST AT 50 MPH.
SIMILAR STORMS TODAY HAVE PRODUCED 60 MPH WIND GUSTS.
* LOCATIONS IMPACTED INCLUDE...
PANHANDLE... PAMPA... CLAUDE...
CANYON... AMARILLO... WHITE DEER...
WASHBURN... UMBARGER... SKELLYTOWN...
PALO DURO CANYON... LAKE TANGLEWOOD... KINGSMILL...
GROOM... GOODNIGHT... BUFFALO LAKE...
TIMBERCREEK CANYON... PANTEX...
THIS INCLUDES INTERSTATE 27 BETWEEN MILE MARKERS 95 AND 123.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 59 AND 125.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.
&&
LAT...LON 3481 10217 3529 10204 3562 10206 3562 10089
3527 10088 3479 10102
TIME...MOT...LOC 2210Z 271DEG 43KT 3559 10190 3529 10189
3490 10199
$$
143 follow-up statements
885
WWUS54 KAMA 172224
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
524 PM CDT SUN MAR 17 2013
TXC011-065-129-179-375-381-172315-
/O.CON.KAMA.SV.W.0009.000000T0000Z-130317T2315Z/
DONLEY TX-GRAY TX-POTTER TX-RANDALL TX-CARSON TX-ARMSTRONG TX-
524 PM CDT SUN MAR 17 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ARMSTRONG...
CARSON...RANDALL...POTTER...WESTERN GRAY AND WESTERN DONLEY COUNTIES
UNTIL 615 PM CDT...
AT 522 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF LAKE
MEREDITH TO 8 MILES NORTHEAST OF AMARILLO TO 8 MILES SOUTHEAST OF
CANYON...MOVING EAST AT 50 MPH.
SIMILAR STORMS TODAY HAVE PRODUCED 60 MPH WIND GUSTS. ALSO BLOWING
DUST CAN BE EXPECTED ALONG WITH THE SEVERE WINDS WHICH CAN REDUCE
VISIBILITIES TO LESS THAN 1 MILE.
* LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS
INCLUDE...
PANHANDLE... PAMPA... CLAUDE...
CANYON... AMARILLO... WHITE DEER...
WASHBURN... SKELLYTOWN... PALO DURO CANYON...
LAKE TANGLEWOOD... KINGSMILL... GROOM...
GOODNIGHT... TIMBERCREEK CANYON... PANTEX...
THIS INCLUDES INTERSTATE 27 BETWEEN MILE MARKERS 95 AND 123.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 61 AND 124.
LAT...LON 3481 10207 3530 10199 3562 10197 3562 10089
3527 10088 3479 10102
TIME...MOT...LOC 2222Z 271DEG 43KT 3558 10172 3528 10171
3489 10182
$$
14007
WWUS54 KAMA 172234
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
534 PM CDT SUN MAR 17 2013
TXC011-065-129-179-375-381-172315-
/O.CON.KAMA.SV.W.0009.000000T0000Z-130317T2315Z/
DONLEY TX-GRAY TX-POTTER TX-RANDALL TX-CARSON TX-ARMSTRONG TX-
534 PM CDT SUN MAR 17 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ARMSTRONG...
CARSON...EASTERN RANDALL...EASTERN POTTER...WESTERN GRAY AND WESTERN
DONLEY COUNTIES UNTIL 615 PM CDT...
AT 532 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF LAKE
MEREDITH TO 9 MILES NORTHWEST OF WASHBURN TO 6 MILES SOUTHWEST OF
PALO DURO CANYON...MOVING EAST AT 50 MPH.
SIMILAR STORMS TODAY HAVE PRODUCED 60 MPH AT THE AMARILLO AIRPORT
AS WELL AS BLOWING DUST WHICH CAN CAUSE VISIBILITIES OF 1 MILE OR
LESS.
* LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS
INCLUDE...
PANHANDLE... PAMPA... CLAUDE...
CANYON... AMARILLO... WHITE DEER...
WASHBURN... SKELLYTOWN... PALO DURO CANYON...
LAKE TANGLEWOOD... KINGSMILL... GROOM...
GOODNIGHT... TIMBERCREEK CANYON... PANTEX...
THIS INCLUDES INTERSTATE 27 BETWEEN MILE MARKERS 95 AND 123.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 67 AND 124.
LAT...LON 3481 10198 3529 10190 3562 10188 3562 10089
3527 10088 3479 10102
TIME...MOT...LOC 2232Z 271DEG 43KT 3558 10158 3528 10157
3489 10167
$$
14489
WWUS54 KAMA 172247
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
547 PM CDT SUN MAR 17 2013
TXC011-065-129-179-375-381-172315-
/O.CON.KAMA.SV.W.0009.000000T0000Z-130317T2315Z/
DONLEY TX-GRAY TX-POTTER TX-RANDALL TX-CARSON TX-ARMSTRONG TX-
547 PM CDT SUN MAR 17 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ARMSTRONG...
CARSON...RANDALL...EASTERN POTTER...WESTERN GRAY AND WESTERN DONLEY
COUNTIES UNTIL 615 PM CDT...
AT 547 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF BORGER
TO 6 MILES SOUTHWEST OF PANHANDLE TO 7 MILES NORTH OF WAYSIDE...
MOVING EAST AT 50 MPH.
THIS LINE OF STORMS HAVE A HISTORY OF PRODUCING WIND GUSTS OF 60
MPH WITH BLOWING DUST WHICH CAN REDUCE VISIBILITIES TO 1 MILE OR
LESS.
* LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS
INCLUDE...
PANHANDLE... PAMPA... CLAUDE...
CANYON... AMARILLO... WHITE DEER...
WASHBURN... SKELLYTOWN... PALO DURO CANYON...
LAKE TANGLEWOOD... KINGSMILL... GROOM...
GOODNIGHT... TIMBERCREEK CANYON... PANTEX...
THIS INCLUDES INTERSTATE 27 BETWEEN MILE MARKERS 95 AND 123.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 62 AND 125.
LAT...LON 3481 10207 3530 10199 3562 10197 3562 10089
3527 10088 3479 10102
TIME...MOT...LOC 2246Z 271DEG 43KT 3558 10137 3528 10136
3489 10147
$$
14What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 3:40 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Mar 17, 3:40 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 340 PM CDT SUN MAR 17 2013 .DISCUSSION... THIS AFTERNOON STRONG/SEVERE CHANCES... ISOLATED GUSTY WINDS TO 60 MPH WILL BE POSSIBLE IN MAINLY THE WESTERN 3 TIERS OF PANHANDLE COUNTIES LATE THIS AFTERNOON. A BROKEN LINE OF SHOWERS AND STORMS JUST MOVING INTO THE PANHANDLES FROM NM WILL ENCOUNTER ROUGHLY 300-500 J/KG MLCAPE AND 600-800 J/KG DCAPE AND A MODESTLY DRY LOW LVL AIRMASS. THE MAIN WIND THREAT SHOULD END BY AROUND 8 PM. MONDAY THROUGH SUNDAY... VERY FEW CHANGES WERE MADE TO THE FORECAST PACKAGE. GOING FORECAST FAVORING COOLER AND MORE UNSETTLED ECMWF CONTINUES TO LOOK LIKE THE BEST BET AS WNW ZONAL UPR FLOW PREVAILS. PRECIP CHANCES SHOULD BE HIGHEST IN THE NE CWA ON WED NIGHT THROUGH THU NIGHT...THOUGH MUCH UNCERTAINTY STILL EXISTS AS STRENGTH AND TIMING OF WEAK WNW FAST FLOW WAVES ARE ALWAYS DIFFICULT TO PIN DOWN. WINTRY PRECIP STILL LOOKS TO BE A POSSIBILITY THU NIGHT...THOUGH AT THIS TIME IT DOES NOT LOOK LIKE ANY KIND OF A MAJOR STORM. ANOTHER WAVE IN THE FAST FLOW COULD AFFECT THE AREA SATURDAY WITH ANOTHER SHOT AT SOME PRECIP. GIVEN POOR MODEL AGREEMENT...HELD OFF ON ADDING A MENTION OF RAIN OR SNOW FOR SAT THOUGH TRENDS WILL NEED TO BE WATCHED FOR A DEEPER SOLUTION TO THE PASSING UPR WAVE. AFTER SPENDING THE FIRST SEVERAL DAYS NEAR NORMAL...TEMPERATURES WILL TANK ON FRIDAY AND REMAIN WELL BELOW NORMAL THROUGH THE WEEKEND. IF THE ECMWF PANS OUT...HIGHS COULD BE NEARLY 30 DEGREES BELOW NORMAL ON SATURDAY. TRENDED HIGH TEMPERATURES DOWNWARD A BIT FURTHER...THOUGH THEY MAY NOT BE COLD ENOUGH. SIMPSON && .FIRE WEATHER... INCREASED AMOUNTS OF MOISTURE THIS AFTERNOON HAVE PRECLUDED ELEVATED FIRE WEATHER CONDITIONS FROM DEVELOPING IN SPITE OF GUSTY WINDS. NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THE REST OF THIS WEEK. SIMPSON && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 35 63 32 65 36 / 5 0 0 0 0 BEAVER OK 30 59 28 62 35 / 10 0 0 0 0 BOISE CITY OK 29 59 26 62 32 / 10 0 0 0 0 BORGER TX 38 61 35 63 39 / 5 0 0 0 0 BOYS RANCH TX 34 64 31 65 36 / 5 0 0 0 0 CANYON TX 35 65 32 65 36 / 5 0 0 0 5 CLARENDON TX 39 64 34 66 39 / 5 0 0 0 5 DALHART TX 30 62 28 64 33 / 5 0 0 0 0 GUYMON OK 31 61 28 61 34 / 10 0 0 0 0 HEREFORD TX 34 65 32 66 36 / 5 0 0 0 5 LIPSCOMB TX 33 59 30 62 36 / 5 0 0 0 0 PAMPA TX 36 60 32 63 37 / 5 0 0 0 0 SHAMROCK TX 39 62 34 65 40 / 5 0 0 0 5 WELLINGTON TX 42 64 36 67 41 / 5 0 0 0 5 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 15/09
Hazardous weather outlook, Mar 17, 3:51 PM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 351 PM CDT SUN MAR 17 2013 OKZ001>003-TXZ001>020-181300- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 351 PM CDT SUN MAR 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE WESTERN HALF OF THE PANHANDLES LATE THIS AFTERNOON. THOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS...ISOLATED WIND GUSTS TO 60 MPH WILL BE POSSIBLE THROUGH 8 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A SLIGHT CHANCE FOR A BIT OF WINTRY PRECIPITATION TOWARD THE END OF THE WEEK AND INTO NEXT WEEKEND. AT THIS TIME...THE BEST CHANCES FOR LIGHT ACCUMULATING SNOWS LOOK TO BE OVER THE NORTHEASTERN PANHANDLES ON THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME THOUGH ANY STRONG WIND REPORTS WOULD BE APPRECIATED. SIMPSON
In the hours before
Special weather statement, Mar 17, 4:01 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 401 PM CDT SUN MAR 17 2013 TXZ006-011-016-172130- DEAF SMITH TX-HARTLEY TX-OLDHAM TX- 401 PM CDT SUN MAR 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR OLDHAM...HARTLEY AND DEAF SMITH COUNTIES UNTIL 430 PM CDT... AT 355 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF AMISTAD TO 5 MILES SOUTH OF GLENRIO...MOVING EAST AT 40 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IMPACTED INCLUDE... VEGA... HEREFORD... WILDORADO... SIMMS... ROMERO... HARTLEY... GLENRIO... DAWN... CHANNING... BOYS RANCH... BOOTLEG... ADRIAN... THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 1 AND 52. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3474 10304 3604 10305 3604 10217 3475 10217 TIME...MOT...LOC 2101Z 268DEG 36KT 3584 10298 3511 10294 LG
Local storm report, Mar 17, 4:12 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
412 PM CDT SUN MAR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM TSTM WND GST 11 WNW BOOTLEG 34.89N 102.99W
03/17/2013 M58 MPH DEAF SMITH TX MESONET
&&
EVENT NUMBER AMA1300354
ABMLocal storm report, Mar 17, 4:32 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
432 PM CDT SUN MAR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND GST ADRIAN 35.28N 102.66W
03/17/2013 E60 MPH OLDHAM TX PUBLIC
TREE LIMBS BLOWN DOWN
&&
EVENT NUMBER AMA1300355
ABMLocal storm report, Mar 17, 4:43 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
443 PM CDT SUN MAR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND GST 11 WNW BOOTLEG 34.89N 102.99W
03/17/2013 M58 MPH DEAF SMITH TX MESONET
&&
EVENT NUMBER AMA1300356
KJSThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 4:01 PM CDT | Special Weather Statement | AMA | Deaf Smith, Hartley, Oldham | 29 min |
| Mar 17, 4:18 PM CDT | Severe Thunderstorm Warning | AMA | Hartley | 42 min |
| Mar 17, 4:33 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Hartley, Moore, Oldham, Potter, Randall | 42 min |
| Mar 17, 5:14 PM CDT | Special Weather Statement | AMA | Moore | 31 min |
| Mar 17, 6:15 PM CDT | Special Weather Statement | AMA | Donley, Gray, Hemphill, Roberts, Wheeler | 30 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.